Texas, 2017

Hail in Texas, June 13, 2017

June 13, 2017 · NWS AMA · 16 events in 9 counties and zones

Severe Weather over the Panhandles with the main threats being hail around 2 inches in diameter and 60 mph wind gusts or greater. Bulk shear values will range between 40 and 55 knots with most unstable CAPE values around 2000 to 3500 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe Weather over the Panhandles with the main threats being hail around 2 inches in diameter and 60 mph wind gusts or greater. Bulk shear values will range between 40 and 55 knots with most unstable CAPE values around 2000 to 3500 J/kg. Flow aloft combined with dryline orientation suggested discrete cells initially with some cells expected to rotate and transition to a line of storms. Models indicated high values of DCAPE suggesting strong outflow boundaries and more interaction with other nearby storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 13, 2:41 PM CST, 49 minutes earlier.

Area forecast discussion, Jun 13, 2:41 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
341 PM CDT Tue Jun 13 2017

.DISCUSSION...

Focus will be on the severe weather threat later this afternoon,
mainly eastern parts of the Texas Panhandle. Main threats this
afternoon and early evening include hail around 2 inches in diameter
and 60 mph wind gusts or greater. During the time period (mainly 4pm
to 9pm) of convection, confidence is pretty strong LCL heights will
be too high to warrant a decent risk for tornadoes; however, there
is a very small chance for a tornado. Did not mention this in the
Hazardous Weather Outlook because confidence was too low for
tornadoes. Beyond that, there will be several more chances for
thunderstorms, but its too early to determine severe weather chances
with high confidence. That being said, at this time it does look
like our next chance for severe weather appears to be Thursday.
Temperatures do look to be above normal for this time of year
through the extended, with the only day close to normal high temps
being Sunday and Monday. As an example, normal high temps for this
time of year at Amarillo range in the mid to upper 80s. Amarillo is
forecast beginning tomorrow to be near 100 degrees to slightly above
100 degrees through at least Saturday.

Looking into more detail for today/early evening across eastern
parts of the Texas Panhandle:

Bulk shear values will range between 40 and 55 knots with most
unstable CAPE values around 2000 to 3500 J/kg. Flow aloft combined
with dryline orientation would suggest discrete cells initially.
Given the parameters in place, strong rotating cells are possible.
Nearly all of the Convective Available Models (CAMs) are suggesting
cells will go linear later in the evening. However, Its hard to
believe this output given all the supercell components coming into
place. The CAMs might be going linear too early. I think discrete
cells will stick around a little longer and probably through at
least 01Z. By this time storms should be on their way into Oklahoma
and then becoming more linear in nature. Models are forecasting high
values of DCAPE, and this would suggest strong outflow boundary and
more interaction with other nearby storms. This is one element I
think the CAMs might be catching onto to go more linear as cells
fire on boundaries and fill in the gaps between initial cells. As
mentioned earlier, tornado threat looks small. The combination of
near storm outflow boundary interaction, 0-1km helicity values below
100 (m^2/s^2), and high LCL heights all suggest tornado threat looks
limited at this time. Given the chance for strong updrafts, the
threat for large to giant hail will be high this afternoon and early
evening. Two inch diameter hail does not seem out of the question
for eastern parts of the Texas Panhandle. Since we will have
rotating updrafts and high values of DCAPE, I also think strong wind
speeds of at least 60 mph will be possible.

Guerrero

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                62  98  65  96  67 /  20   0   5  20  10
Beaver OK                  62  97  65 100  68 /  20   0  10  10  10
Boise City OK              55  91  55  94  61 /  10   0   0   0  10
Borger TX                  66  99  68 101  70 /  20   0   5  20  10
Boys Ranch TX              59 101  62 101  66 /  10   0   0  10  10
Canyon TX                  61 100  65  97  66 /  10   0   5  20  10
Clarendon TX               65  99  67  97  68 /  60  10  10  20  20
Dalhart TX                 56  98  57  99  61 /  10   0   0   5  10
Guymon OK                  59  95  62  99  65 /  10   0   0   5  10
Hereford TX                59 101  65  99  65 /  10   0   0  10  10
Lipscomb TX                66  97  67  99  70 /  40   0  20  20  20
Pampa TX                   64  96  67  98  68 /  40   0  10  20  20
Shamrock TX                69  99  69  99  71 /  60  10  20  20  20
Wellington TX              70  99  71  99  71 /  60  10  20  20  20

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Jun 13, 11:45 AM CST, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
1245 PM CDT Tue Jun 13 2017

OKZ001>003-TXZ001>020-140545-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
1245 PM CDT Tue Jun 13 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected this afternoon and early evening
across eastern parts of the Panhandles. Severe weather is also
expected to develop, mainly across eastern parts of the Texas
Panhandle, or basically along and east of a line from Amarillo to
Perryton. Main threats include the possibility of hail around 2
inches in diameter and wind gusts of 60 mph or greater.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional thunderstorms are possible Wednesday evening through
Thursday night, and again Sunday night and Monday. While strong
storms are possible with just about any activity this time of
year, widespread severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed starting around 3 pm.
Main threat area will be eastern parts of the Texas Panhandle.

Guerrero

In the hours before

Special weather statement, Jun 13, 3:26 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Amarillo TX
426 PM CDT TUE JUN 13 2017

TXZ018-019-132200-
Donley TX-Armstrong TX-
426 PM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ARMSTRONG AND WEST
CENTRAL DONLEY COUNTIES UNTIL 500 PM CDT...

At 425 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Wayside, or 19 miles south of Claude, moving northeast
at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Goodnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

LAT...LON 3484 10149 3510 10133 3493 10088 3475 10111
      3475 10139
TIME...MOT...LOC 2125Z 222DEG 35KT 3483 10138

Ward

The radar

The Amarillo radar (KAMA), 69 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

16 hail. Local standard time, as filed.

Hail, Gray

When
June 13, 3:30 PM CST
Where
Gray County, 4.71 mi WNW of Pampa
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
35.550, -101.050

Pea to marble size hail with nickel mixed in at 152 and Price in Pampa.

Hail, Gray

When
June 13, 3:31 PM CST
Where
Gray County, 4.71 mi WNW of Pampa
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.550, -101.050

Quarter size hail reported on state highway 152 west of Pampa.

Hail, Carson

When
June 13, 4:10 PM CST
Where
Carson County, 0.56 mi W of Groom
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.200, -101.110

Hail, Roberts

When
June 13, 4:25 PM CST
Where
Roberts County, 8.55 mi NNW of Miami
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.810, -100.700

Hail, Ochiltree

When
June 13, 4:30 PM CST
Where
Ochiltree County, 6.21 mi ESE of Twichell
Measured
1.5 in hail
Reported by
Public
Coordinates
36.390, -100.620

Ping pong ball sized hail reported 10 miles east of Perryton.

Hail, Lipscomb

When
June 13, 4:45 PM CST
Where
Lipscomb County, 0.89 mi NW of Booker
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
36.460, -100.540

Hail, Hemphill

When
June 13, 4:55 PM CST
Where
Hemphill County, 0.69 mi N of Canadian
Measured
2.5 in hail
Reported by
Fire Department/Rescue
Coordinates
35.910, -100.380

Tennis ball sized hail reported at 555 PM.

Hail, Hemphill

When
June 13, 4:58 PM CST
Where
Hemphill County, 2.88 mi ENE of Canadian
Measured
1 in hail
Reported by
Public
Coordinates
35.910, -100.330

Quarter sized hail reported east of Canadian.

Hail, Hemphill

When
June 13, 4:58 PM CST
Where
Hemphill County, 5.64 mi NNW of Canadian Hemphill Ar
Measured
2.75 in hail
Reported by
Public
Coordinates
35.980, -100.420

Hail, Donley

When
June 13, 5:19 PM CST
Where
Donley County, 2.92 mi WSW of Giles
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
34.810, -100.580

Hail, Hemphill

When
June 13, 5:24 PM CST
Where
Hemphill County, 2.15 mi NNW of Glazier
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
36.030, -100.240

Hail, Donley

When
June 13, 5:25 PM CST
Where
Donley County, 2.92 mi WSW of Giles
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
34.810, -100.580

Hail, Hemphill

When
June 13, 5:41 PM CST
Where
Hemphill County, 11.7 mi ENE of Glazier
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
36.050, -100.030

Hail, Lipscomb

When
June 13, 5:46 PM CST
Where
Lipscomb County, 0.56 mi W of Higgins
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
36.120, -100.030

Hail, Collingsworth

When
June 13, 6:00 PM CST
Where
Collingsworth County, 0.89 mi SE of Wellington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.840, -100.210

Hail, Wheeler

When
June 13, 7:43 PM CST
Where
Wheeler County, 0.56 mi W of New Mobeetie
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.530, -100.440

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707980, 707981, 707982, 707983, 707984, 707985, 707986, 707987, 707988, 707989, 707990, 707991, 707992, 707993, 707994, 707995.